Nebraska, 2001

Hail and Damaging Wind in Nebraska, July 12, 2001

July 12, 2001 · NWS GLD · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 12, 1:25 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 12, 1:25 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT THU JUL 12 2001

CHALLENGES ARE THE EXTENT OF TSRA COVERAGE TONIGHT AND SAT NIGHT.

MODELS SIMILAR BUT I THINK AVN DEPICTS EXITING 50H S/W OVER E KS
BEST. WILL LEAN THAT WAY.

50H HTS HAVE RISEN IN LAST 24 HRS ABOUT 20M AND RIDGE LINE HAS
SHIFTED WEST. HOWEVER STILL PLENTY OF MOISTURE AT ALL LEVELS. THAT
WITH HEATING AND SLIGHT CAA ALOFT BEHIND EXITING S/W IS KEY TO 40 TO
60 POPS TONIGHT. SOME SEVERE POSS BUT THINK BEST CHANCE FOR THAT IS
IN FAR EAST CO. AFTER END TSRAS BY MIDNIGHT COMBINATION OF VERY
MOIST BOUNDARY LAYER...LIGHT EAST WINDS AND INCREASING STABILITY
ABOVE THINK LOW CLOUDS AND AREAS OF FOG LIKELY EVERYWHERE IN CWA.
LITTLE CHANGE IN TEMPS FROM LAST NIGHT.

FRI WILL GO A LITTLE ABOVE GUID ON TEMPS (IN UPPER 80S) BASED ON
FEWER CLDS AS RIDGE LINE STABILIZES TO WEST AND CENTER BEGINS TO
ANCHOR IN NE NM. ALSO NEAR OR SLIGHTLY BELOW POPS GUID.

FRI NIGHT SLIGHTLY COOLER AS SLIGHTLY DRIER AIR AND LESS CLDS OVER
AREA. WINDS REMAIN LIGHT. LOW TEMPS NEAR 60 MANY AREAS EXCEPT EAST.
20 PERCENT OR LESS POPS.

SAT AND SAT NIGHT LITTLE CHANGE IN TEMPS AS UPPER HIGH INITIALLY
REMAINS ANCHORED IN NE NM THEN AXIS OF RIDGE BEGINS TO SLOWLY MOVE
TO EAST. MODELS SHOW STRONG S/W RUNS THRU RIDGE FROM WEST LATE SAT
SO WILL GO ABOVE GUID ON POPS MOST AREAS SAT NIGHT. LOTS OF MONSONAL
MOIST IN AREA BY THEN AS UNDER WSW FLOW ALOFT.

WILL KEEP FIRST 4 DAYS OF EXTENDED THE SAME AS RIDGE MOVES NE AND
STRENGTHENS DURING DAY MON. HOWEVER HAVE ADDED CH TSRAS ON THU AS
RIDGE BEGINS TO FLATTEN/WEAKEN.

.GLD...NONE.

RJC

In the hours before

Special weather statement, Jul 12, 9:48 AM MST, 5 hours 46 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT THU JUL 12 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING...MAINLY WEST OF A BENKELMAN TO LEOTI LINE.

THE RIDGE OF HIGH PRESSURE THAT HAS BEEN PRESENT OVER THE SOUTH
CENTRAL UNITED STATES HAS BUILT AGAIN TO THE NORTH AND WEST.
HOWEVER...MOISTURE IS LINGERING OVER MUCH OF THE HIGH PLAINS.
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT RANGE OF THE ROCKIES
THIS AFTERNOON. THESE STORMS WILL MOVE OUT ONTO THE PLAINS INTO
MOIST UNSTABLE AIR. AS THESE STORMS ENTER KANSAS AND NEBRASKA...THE
WILL ENTER INTO AN INCREASINGLY STABLE AIR MASS...AND DIMINISH IN
STRENGTH.

THE GREATEST THREAT FROM THESE STORMS WILL BE HEAVY RAIN AND
DAMAGING WINDS...ALTHOUGH ONE OR TWO STORMS MAY PRODUCE LARGE HAIL.
WITH A LESS FAVORABLE WIND ENVIRONMENT...NO TORNADIC DEVELOPMENT IS
EXPECTED.

SVEN

The radar

The Goodland radar (KGLD), 111 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hitchcock

When
July 12, 3:34 PM MST
Where
Hitchcock County, 10 mi N of Stratton
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.300, -101.233

Hail, Hitchcock

When
July 12, 3:45 PM MST
Where
Hitchcock County, 10 mi N of Stratton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.300, -101.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261650, 5261651.